Alert archive / Kentucky / Flash Flood Warnings in 2017

Flash Flood Warning 30, NWS Jackson, KY

July 28, 2017Breathitt County, Knott County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 28, 2017, 4:38 PM EDT for Breathitt County, Knott County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2017, 4:38 PM EDT (20:38 UTC)
Expired
Jul 28, 2017, 7:45 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Breathitt County, KY, Knott County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

107 
WGUS53 KJKL 282038
FFWJKL
KYC025-119-282345-
/O.NEW.KJKL.FF.W.0030.170728T2038Z-170728T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
438 PM EDT FRI JUL 28 2017

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Northwestern Knott County in southeastern Kentucky...
  Central Breathitt County in southeastern Kentucky...

* Until 745 PM EDT

* At 437 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Jackson, Hindman, Buck, Leburn, Handshoe, Emmalena, Bearville,
  Copebranch, Noctor, Ivis, War Creek, Decoy, Elkatawa, Bolyn,
  Inverness, Noble, Haddix, Saldee, Clayhole and Tina.

Additional rainfall amounts up to an inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3734 8311 3740 8312 3741 8320 3744 8321
      3740 8327 3752 8357 3762 8353 3746 8286
      3727 8293

$$

KAS
1 follow-up statement
965 
WGUS73 KJKL 282342
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
742 PM EDT FRI JUL 28 2017

KYC025-119-282351-
/O.EXP.KJKL.FF.W.0030.000000T0000Z-170728T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knott KY-Breathitt KY-
742 PM EDT FRI JUL 28 2017

...THE FLASH FLOOD WARNING FOR NORTHWESTERN KNOTT AND CENTRAL
BREATHITT COUNTIES WILL EXPIRE AT 745 PM EDT...

The heavy rain has ended and waters have receded. Flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3734 8311 3740 8312 3741 8320 3744 8321
      3740 8327 3752 8357 3762 8353 3746 8286
      3727 8293

$$

JP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:53 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 28, 2:53 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
253 PM EDT Fri Jul 28 2017

.UPDATE...
Issued at 252 PM EDT FRI JUL 28 2017

Precip has picked up along and just ahead of the cold front
which has entered the far northern part of the JKL forecast area
early this afternoon, but heaviest rainfall in our area still
appears to be not too much more than an inch in an hour. Have
updated the timing of best precip potential based on radar trends
and latest model runs, with high POP cutting off from northwest to
southeast during the late afternoon and early evening.

UPDATE Issued at 1049 AM EDT FRI JUL 28 2017

Main issue continues to be the concern for heavy rain and flash
flooding. Most of the synoptic set-up is favorable for locally
very heavy rainfall. Precipitable water is high (~2"), steering
winds and storm motion will be slow (~15 kts or less), upper
level diffluence will be increasing today due to a shortwave
trough rotating through a northeast CONUS trough, and CAPE
profiles are tall and thin. Much of the area was primed with rain
in the last 24 hours. However, we are still socked in under
clouds, and significant destabilization is lacking so far today.
If we can muster enough instability and start seeing more
significant convection, our Flash Flood Watch may need expansion.
At the present it already encompasses the locations which saw the
heaviest rain in the last 24 hours, and will let it ride.

UPDATE Issued at 819 AM EDT FRI JUL 28 2017

Convection filled in during the overnight hours, with some
training taking place across far eastern Kentucky. The last few
runs of the HRRR have been playing up convection across the east
through the day, and given the recent priming, have hoisted a
flash flood watch until 8 pm this evening. Also freshened up the
hourly temperatures and dew points based on the latest trends in
observations. Updates have been sent.

&&

.SHORT TERM...(Today through Saturday)
Issued at 359 AM EDT FRI JUL 28 2017

The latest surface map features a cold front draped east to west
near the Ohio River. PWATs are currently running around 2 inches
across eastern Kentucky, with some shower and thunderstorm
activity ongoing across portions of the area. Aloft, a short wave
trough was rotating south out of the western Great Lakes region.

The models are in good agreement with this short wave trough
turning more southeastward as it encounters flow around an upper
level ridge axis centered near the southern Plains. This will
allow the cold front to pass south across our area through the
day and into this evening. Expect another day of unsettled
weather, with locally heavy rainfall and isolated flash flooding
the main concern. Confidence in where the axis of heaviest
rainfall will set up remains on the lower side. So, will only
highlight the threat in the HWO. Another more limiting factor
today will be instability, given the amount of cloud cover in
place. Highs will be around 80.

POPs will diminish from northwest to southeast this evening and
into Saturday, as the trough axis and deeper moisture exit to our
east. Lows tonight will range from the lower 60s north of I-64, to
the mid 60s near the Tennessee/Kentucky border. Some showers will
continue to threaten far southeastern Kentucky through the
morning hours, before high pressure builds in across the area.
Highs on Saturday will be mainly in the upper 70s, with dew points
down into the lower 60s.

.LONG TERM...(Saturday night through Thursday)
Issued at 333 AM EDT FRI JUL 28 2017

The period begins with an upper level trough continuing to dig SE
across the east coast through a good portion of the week. This
will combine with a surface high that crests to the NW across the
Upper Mississippi River Valley to lead to a extended period of
below to near normal temperatures for this time of year. The best
reflection of below normal heights for this time of year reside in
the 700 to 850 mb levels at 3 plus standard deviations below
normal giving way to the aforementioned cooler temperatures, and
lesser but still noticeable at the 500 mb level at around 2
standard deviations below normal. Also given the clockwise flow
(north to northeast winds) around the surface high the region will
experience a welcome decrease in moisture and therefore a break in
the sticky airmass normally seen this time of year. This will all
combine to lead to a 4 to 5 day period of dry weather.

The pattern will begin to swing back toward summer to round out
the period. This as the previously mentioned surface high
progresses southeast and becomes less defined. Also a upper level
trough will sink SE toward the Ohio Valley leading to better
chances of POPs. Thinking the slight chance of thunderstorms
picked up by the blended guidance is sufficient at this point.
High temperatures to round out the period will be near normal for
this time of year, but the moisture/muggy conditions will creep
back into the region hints with PWATs climbing back above 1 inch
by Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 252 PM EDT FRI JUL 28 2017

A cold front was near I-64 at the start of the period, moving
southeast. Showers and t'storms were occurring near and ahead of
the front, with the greatest activity near the front. MVFR
conditions were widespread, with the heaviest precip resulting in
IFR or worse conditions. The front and precip will continue
moving slowly through the area, exiting into VA late this evening.
Even though most precip will be tapering off this evening,
conditions are not expected to show any long term improvement
until Saturday. In fact, an overall lowering of ceilings is
expected overnight. VFR should return generally from northwest to
southeast over the course of the day Saturday.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 PM EDT this evening for KYZ086>088-104-
106>120.

&&

UPDATE...HAL
SHORT TERM...GEOGERIAN
LONG TERM...DJ
AVIATION...HAL
Hazardous weather outlook, Jul 28, 8:00 AM EDT, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
800 AM EDT Fri Jul 28 2017

KYZ086>088-104-106>120-291100-
Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville,
Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville,
Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester,
Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City,
Pikeville, and South Williamson
800 AM EDT Fri Jul 28 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Numerous showers and scattered thunderstorms will bring a threat
of flash flooding today, especially at locations that have seen
significant rainfall over the past 24 hours. Additionally, a few
thunderstorms may contain strong wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding.

KYZ044-050>052-058>060-068-069-079-080-083>085-291100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, and Williamsburg
800 AM EDT Fri Jul 28 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Numerous showers and scattered thunderstorms are expected today.
Isolated flash flooding will be possible, especially at locations
that have seen significant rainfall over the past 24 hours.
Additionally, a few thunderstorms may contain strong wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding.

GEOGERIAN

In the hours before

Local storm report, Jul 28, 4:35 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
435 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FLASH FLOOD      2 W SALYERSVILLE        37.75N 83.10W
07/28/2017                   MAGOFFIN           KY   EMERGENCY MNGR

            ROUTE 2019 CLOSED WITH 8 TO 10 INCHES OF WATER FLOWING
            OVER ROAD.

&&

JCARICO
Special weather statement, Jul 28, 4:38 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
438 PM EDT FRI JUL 28 2017

KYZ080-085-086-282115-
Whitley-Knox-Laurel-
438 PM EDT FRI JUL 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LAUREL...NORTHWESTERN
KNOX AND NORTHEASTERN WHITLEY COUNTIES THROUGH 515 PM EDT...

At 437 PM EDT, a strong thunderstorm was located over London-Corbin
Airport, or near London, moving southeast at 20 mph.

Torrential downpours, frequent lightning, wind gusts as high as 30
to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
London, Barbourville, Fariston, Pittsburg, Levi Jackson S.p., Moore
Hill, Cane Creek, North Corbin, Jarvis, Cranes Nest, Hightop,
Girdler, Gray, East Bernstadt, Permon, Wilton, Barton, Hare, Lesbas
and Dorthae.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3710 8429 3711 8429 3712 8428 3712 8430
      3714 8429 3723 8413 3696 8375 3677 8402
TIME...MOT...LOC 2037Z 319DEG 19KT 3707 8412

JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:44 AM EDTAreal Flood AdvisoryJKLFloyd, Pike2 hr
Jul 28, 6:31 AM EDTFlash Flood WarningJKLPike3 hr
Jul 28, 7:01 AM EDTFlash Flood WatchJKLBell, Breathitt, Clay, Elliott, Floyd, Harlan and 13 more12 hr
Jul 28, 2:05 PM EDTAreal Flood AdvisoryJKLBath, Menifee, Montgomery, Rowan3 hr
Jul 28, 2:18 PM EDTAreal Flood AdvisoryJKLFloyd, Martin, Pike3 hr
Jul 28, 2:54 PM EDTAreal Flood AdvisoryJKLElliott, Floyd, Johnson, Magoffin, Martin, Morgan3 hr
Jul 28, 4:10 PM EDTFlash Flood WarningJKLFloyd, Johnson, Magoffin, Morgan5 hr
Jul 28, 4:22 PM EDTAreal Flood AdvisoryJKLBreathitt, Lee, Perry, Wolfe3 hr
Jul 28, 4:38 PM EDTSpecial Weather StatementJKLKnox, Laurel37 min
Jul 28, 4:55 PM EDTAreal Flood AdvisoryJKLLaurel3 hr
Jul 28, 5:39 PM EDTSpecial Weather StatementJKLBell51 min
Jul 28, 5:40 PM EDTAreal Flood AdvisoryJKLKnox, Whitley3 hr
Jul 28, 5:52 PM EDTAreal Flood AdvisoryJKLLetcher, Perry3 hr
Jul 28, 6:05 PM EDTAreal Flood WarningJKLMorgan, Wolfe3 hr
Jul 28, 6:30 PM EDTFlash Flood WarningJKLLetcher3 hr

Nearby

Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.